Alert archive / Mississippi / Special Weather Statements in 2021

Special Weather Statement, NWS New Orleans, LA

July 16, 2021Harrison County, Mississippi

NWS New Orleans, LA issued this special weather statement at Jul 16, 2021, 9:49 AM CDT for Harrison County, Mississippi. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2021, 9:49 AM CDT (14:49 UTC)
Expired
Jul 16, 2021, 10:15 AM CDT
In force
26 min
Issued by
NWS New Orleans, LA

County Harrison County, MS

The radar

The Mobile radar (KMOB), 83 km from the middle of the area, began a volume at 14:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 2.8 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2021-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2218 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2021-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2218 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
672 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

328 
WWUS84 KLIX 161449
SPSLIX

Special Weather Statement
National Weather Service New Orleans LA
949 AM CDT Fri Jul 16 2021

MSZ081-161515-
Harrison-
949 AM CDT Fri Jul 16 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HARRISON COUNTY...

At 948 AM CDT, a strong thunderstorm was located over Gulfport,
moving north at 10 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Gulfport, Biloxi, Long Beach, Lyman and Gulfport Airport. 

This includes Interstate 10 in Mississippi between mile markers 29
and 44.
 
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3042 8894 3043 8899 3042 8901 3039 8895
      3038 8907 3036 8909 3036 8911 3035 8914
      3035 8919 3054 8918 3051 8891
TIME...MOT...LOC 1448Z 188DEG 8KT 3041 8908 

$$

MSW

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this special weather statement went out at Jul 16, 3:38 AM CDT, 6 hours 11 minutes earlier.

Area forecast discussion, Jul 16, 3:38 AM CDT, 6 hours 11 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
338 AM CDT Fri Jul 16 2021

.SYNOPSIS...

Bermuda high continues to ridge southwestward across the northern
Gulf Coast into Texas. Aloft, troughing extends southward across
much of the Mississippi River Valley, with a bit of a weakness
along the central Gulf Coast. A few showers noted on radar at 3 AM
CDT, mainly over marine areas, and less areal coverage than what
we saw at this time yesterday morning. Temperatures mid 70s to
around 80 at 3 AM, not really unusual for mid July.

&&

.SHORT TERM (through Sunday night)...

As has been the case, seemingly endlessly this summer, the main
threat in the forecast will be the daily convective potential.

With weak upper troughing in place, there's really nothing to
suppress the daily convective threat. Precipitable water values
during the afternoons will generally be in the 2.1 to 2.3 inch
range over a good portion of the area each afternoon. Convection
allowing models indicate that areal coverage will be rather
limited over land for most of the morning until the atmosphere
reaches the convective temperature, which is forecast to be in the
upper 80s each day. Most likely points for development will be
along land/seabreeze boundaries, then spreading northwestward in
the weak low level flow. Wind fields are expected to remain
rather light, so storm motion will be rather slow, 5 mph or less.
Efficient rain processes will mean there is at least the prospect
of localized street flooding with the most persistent storms each
day. As we lose surface heating late afternoon/early evening each
day, most, if not all, convection should dissipate.

Most areas should see high temperatures in the upper 80s to around
90, and guidance has this well in hand. Little change made to
blended numbers, perhaps bumping up a degree or so in some
locations to fit most recent trends. 35

&&

.LONG TERM (Monday and beyond)...

This portion of the forecast is virtually no change from what we've
been seeing locally for the last few months, and especially over the
last couple weeks. The trough that enters the Mississippi Valley
Friday will finally slide southeast and dig across the Appalachian
Mountains and southwestward. This will send a slow moving frontal
boundary towards the CWA. Model solutions indicate that the boundary
stalls along the I-20 corridor, as opposed to solutions 24 hours
ago showing the front reaching I-12. Either way, it will provide at
least some degree of enhancement for convective development. The
closer it is to the CWA the greater the heavy rain threat will be.
The reason is that a pool of very moist air will be draped across
the Gulf Coast region. GFS PW forecast shows that those values
will be in the 2.2" to 2.4" range. Thus, the potential exists for
heavy rain across the CWA.

On Tuesday, models indicate that the base of the trough will pinch
off and drift westward into Texas. As it does so, a broad low will
be trying to develop. This will only continue to enhance shower and
thunderstorm development. As with Monday, a near 100% coverage will
be probable as well as the chance for heavy rainfall. Expect
convective initiation early in the morning, if not really already
ongoing (in weaker fashion) during the overnight to morning
timeframe.

This wet pattern, maybe not to the same degree of intensity as the
frontal boundary and broad low washes out, will continue Wednesday
into Thursday. In fact, beyond 7 days looks pretty much like this.
Expect to see daily storm coverage increasing steadily from 10am to
2pm with isolated storms producing locally heavy rainfall. On a day
to day basis, most rainfall totals will be less than an inch.
However, isolated areas may see upwards of a few inches. The good
news is high rain chances means more cloud cover and temps at to
below normal. Even have highs only in the mid 80s on some days late
in the forecast period.

MEFFER

&&

.AVIATION...

A mix of VFR to barely MVFR ceilings will be possible this morning.
By 15z, scattered convection will return and VCTS wording will be
in place to reflect this convective risk at all of the terminals
through the afternoon and early evening hours. Once again, after
convection dissipates, most of the overnight hours will see VFR
conditions.

&&

.MARINE...

Outside of the typical risk of thunderstorms and waterspouts each
day, very benign conditions are expected over the coastal waters
through early next week. The thunderstorm and waterspout risk will
be most pronounced in the morning hours with convective
development easing by the afternoon as a seabreeze pattern takes
hold each day. A broad ridge of high pressure will extend from the
eastern Gulf across the coastal waters, and this will keep a
prevailing onshore flow of around 10 knots in place through the
period. Seas will generally remain at 3 feet or less.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  89  72  90  73 /  70  20  80  20
BTR  90  74  90  74 /  70  30  90  10
ASD  90  75  90  75 /  70  20  80  20
MSY  90  78  91  78 /  80  20  80  20
GPT  89  76  89  75 /  60  30  70  30
PQL  89  75  90  75 /  60  30  70  30

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&

In the hours before

Special weather statement, Jul 16, 9:49 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service New Orleans LA
949 AM CDT Fri Jul 16 2021

MSZ081-161515-
Harrison-
949 AM CDT Fri Jul 16 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HARRISON COUNTY...

At 948 AM CDT, a strong thunderstorm was located over Gulfport,
moving north at 10 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Gulfport, Biloxi, Long Beach, Lyman and Gulfport Airport.

This includes Interstate 10 in Mississippi between mile markers 29
and 44.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3042 8894 3043 8899 3042 8901 3039 8895
      3038 8907 3036 8909 3036 8911 3035 8914
      3035 8919 3054 8918 3051 8891
TIME...MOT...LOC 1448Z 188DEG 8KT 3041 8908

MSW

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 1:13 PM CDTSpecial Weather StatementLIXOrleans32 min
Jul 16, 1:20 PM CDTAreal Flood AdvisoryLIXJefferson, Orleans, Plaquemines103 min
Jul 16, 1:29 PM CDTFlash Flood WarningLIXOrleans76 min
Jul 16, 1:45 PM CDTSpecial Weather StatementLIXOrleans30 min
Jul 16, 2:05 PM CDTSpecial Marine WarningLIX55 min
Jul 16, 2:14 PM CDTSpecial Marine WarningLIX61 min
Jul 16, 2:17 PM CDTSpecial Weather StatementLIXLafourche28 min
Jul 16, 2:32 PM CDTSpecial Weather StatementLIXSaint Charles28 min
Jul 16, 2:37 PM CDTSpecial Weather StatementLIXWashington23 min
Jul 16, 2:43 PM CDTSpecial Weather StatementLIXSaint James32 min
Jul 16, 2:48 PM CDTSpecial Weather StatementLIXLafourche27 min
Jul 16, 3:00 PM CDTSpecial Weather StatementLIXWashington30 min
Jul 16, 3:13 PM CDTSpecial Weather StatementLIXSaint James32 min
Jul 16, 3:17 PM CDTSpecial Weather StatementLIXIberville43 min
Jul 16, 3:24 PM CDTSpecial Weather StatementLIXWashington36 min
Jul 16, 3:31 PM CDTAreal Flood AdvisoryLIXSaint Tammany, Tangipahoa, Washington3 hr
Jul 16, 3:34 PM CDTSpecial Weather StatementLIXTangipahoa26 min
Jul 16, 3:38 PM CDTSpecial Weather StatementLIXSaint James37 min
Jul 16, 3:56 PM CDTSpecial Weather StatementLIXTangipahoa34 min
Jul 16, 4:01 PM CDTSpecial Weather StatementLIXEast Baton Rouge29 min
Jul 16, 4:06 PM CDTSpecial Weather StatementLIXJefferson24 min
Jul 16, 4:16 PM CDTAreal Flood AdvisoryLIXSaint Tammany, Tangipahoa, Washington3 hr
Jul 16, 4:28 PM CDTSpecial Weather StatementLIXEast Feliciana62 min
Jul 16, 4:35 PM CDTAreal Flood AdvisoryLIXAscension, East Baton Rouge, Livingston105 min
Jul 16, 5:16 PM CDTSpecial Weather StatementLIXSaint Helena44 min
Jul 16, 11:04 AM CDTSpecial Weather StatementLIXJackson26 min
Jul 16, 12:01 PM CDTSpecial Weather StatementLIXJackson29 min
Jul 16, 3:51 PM CDTSpecial Weather StatementLIXAmite24 min
Jul 16, 4:51 PM CDTSpecial Weather StatementLIXPike, Walthall24 min

Nearby

Special Weather Statements in Mississippi, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.